Alert archive / South Dakota / River Flood Warnings in 2018
River Flood Warning 195, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Sep 20, 2018, 6:49 AM CDT for Brookings County, Moody County, South Dakota. It took effect at Sep 21, 2018, 3:24 AM CDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2018, 6:49 AM CDT (11:49 UTC)
- In effect from
- Sep 21, 2018, 3:24 AM CDT
- Expired
- Sep 24, 2018, 11:30 PM CDT
- In force
- 4 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Brookings County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River near Brookings (BRKS2). The gauge peaked at 8.59 ft at Sep 23, 2018, 5:00 PM CDT.
- Action stage
- 8 ft
- Minor stage
- 9 ft
- Moderate stage
- 10.5 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06480000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Sep 20, 4:00 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Sep 20, 4:00 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
400 AM CDT Thu Sep 20 2018
.SHORT TERM...(Today and Tonight)
Issued at 359 AM CDT Thu Sep 20 2018
Current surface analysis shows low pressure over southwest NE, with
an attendant warm front extending northeastward to just south of
Sioux City. Aloft, a strong short wave is moving eastward across the
forecast area at this time over an upper ridge of high pressure
centered over the Gulf Coast states. We have very strong low level
frontogenesis maximized in the 925-850mb layer extending in a band
from south central SD, northeastward into the southern sections of
southwest MN. The rainfall continues to develop along and north of
this frontogenetic area along the shear axis/warm front at 925-
850mb. A constant low level jet feed is noted into the
frontogenesis, therefore the strongest rainfall rates continue to
move across extreme southeast SD and far northwest IA where the low
level jet is not impeded due to a lack of convection to the south.
The low level jet is currently pretty strong at 40 knots helping to
keep thetae advection persisting through the early morning hours. In
addition, our forecast area is squarely placed in a strong right
entrance region of a 135 knot jet streak to the northeast over
northeast MN and Lake Superior. All of these features slowly wane
between 12Z and 18Z as the short wave departs through southwest MN.
Therefore high pops are warranted through the early morning hours
where the rain is occurring now. That said, the hourly rainfall
rates will continue to drop off as they have been the past few
hours.
We will monitor trends, but we may be able to kill off the flash
flood watch for areas north of I 90 by daybreak if rainfall rates
continue to decrease, or we do not hear any reports of flash
flooding. However will have to leave the southern portion of the
watch going where the low level jet is not impeded, generally along
and south of I 90. But again none of this is written in stone yet.
The aforementioned surface low will lift northeastward in a path
close to Lake Andes SD to De Smet SD. This scenario will pivot the
warm front northward in our eastern zones, and the south to
southwest winds will become quite windy in northwest IA and the
southern parts of southwest MN. As the warm front pivots northward,
along with weakening frontogenesis, the rainfall in the northern
parts of northwest IA will gradually decrease as this morning
progresses, similar to what is happening right now in our far
southern zones. This will allow northwest IA and extreme northeast
NE to warm up into the 80s, compared with lower 60s from Huron to
Chamberlain SD.
For severe weather, conditions do look rather unsettled in the mid
to late afternoon in our extreme eastern zones, roughly from Windom
MN to the eastern portions of Woodbury County. Pre convective
sounding at a point between Spencer and Storm Lake IA at 21Z off the
NAM12 shows a rather unidirectional profile out of the southwest
suggesting a multicellular regime. But low level frontogenesis
rebuilds along the cold front as it marches eastward with yet
another short wave moving eastward this afternoon across our
northern zones. Effective cape in that area is near 2000 J/kg with 0-
3km cape forecast to be between 100-150 J/kg. This fact, coupled
with 50-60 knots at 6km producing strong speed shear, will mention
the risk of a tornado in our extreme east in the forthcoming EHWO.
With 0-3km cape that high and LCL's around 3000 feet, a tornado
could be of a landspout variety, and the surface to 3km lapse rate is
over 8 degrees. Whatever happens, it will exit quickly, with not much
activity remaining after 00Z when the cold front plows through.
Lastly, boosted winds both ahead of the front and behind the front
across the forecast area well above superblend values.
.LONG TERM...(Friday through Wednesday)
Issued at 359 AM CDT Thu Sep 20 2018
Freely admit due to the current weather, did not have a lot of time
to peruse over the extended portion of the forecast. It will be
breezy Friday morning, then the weekend will see a quasi-zonal flow
regime with nice weather. Another well advertised upper trough moves
into the plains early next week with a cold front passage Monday
afternoon and evening. There will be some chances for a few showers
and storms but the exact timing is a bit uncertain as the GFS is a
fair amount quicker then the ECMWF. After this upper trough moves
through, the flow aloft becomes decidedly northwest with the usual
timing discrepancies between the various models of short waves
moving down the northwest flow aloft. There is consensus however of
another strong cold frontal passage next Wednesday night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1244 AM CDT Thu Sep 20 2018
Widespread MVFR-IFR ceilings with rain and embedded thunderstorms
will persist into Thursday, with exception of far southern areas
around KSUX-KSLB-KSPW where drier air will build northward behind
an elevated warm front. Most widespread activity is expected to
wane by late morning/midday, though scattered stronger storms will
be possible along a cold front which pushes east across the region
through the afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 1 PM CDT this afternoon for SDZ040-
054>056-059>071.
MN...Flash Flood Watch until 1 PM CDT this afternoon for MNZ071-072-
080-081-089-090-097-098.
IA...Flash Flood Watch until 1 PM CDT this afternoon for IAZ001>003-
012>014-020>022.
NE...None.
&&
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...JHHazardous weather outlook, Sep 20, 5:14 AM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 514 AM CDT Thu Sep 20 2018 IAZ002-003-012>014-020>022-031-032-MNZ081-089-090-211015- Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson- 514 AM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Today and Tonight As a cold front moves through, severe weather is a threat in the mid to late afternoon hours. The primary threats are hail up to the size of ping pong balls, 70 mph winds, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 3 pm and 6 pm. IAZ001-MNZ071-072-080-097-098-NEZ013-014-SDZ040-056-062-067-070- 071-211015- Lyon IA-Lincoln MN-Lyon MN-Murray-Pipestone-Rock-Dixon-Dakota- Brookings-Moody-Minnehaha-Lincoln SD-Clay SD-Union- 514 AM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Rainfall with embedded thunderstorms will occur today. In the early to mid afternoon hours, an isolated storm may be marginally severe, but most activity will be below severe limits. What is more of a danger is locally heavy rainfall, especially this morning. Be aware that some county and township roads have flooded especially south of Interstate 90. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but flooding or rainfall reports are welcome. SDZ038-039-050-052>055-057>061-063>066-068-069-211015- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 514 AM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Rainfall with embedded thunderstorms will occur today. Severe weather is not expected, but locally heavy rainfall can occur with an additional one to one and a half inches of rain possible in some locations through the day. Be aware that flash flooding may occur over county and township roads this morning, especially south of Interstate 90. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed however rainfall or flooding reports are welcome.
In the hours before
Local storm report, Sep 20, 5:00 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM FLASH FLOOD 3 WNW EVERLY 43.18N 95.38W
09/20/2018 CLAY IA EMERGENCY MNGR
HIGHWAY 18 NEAR THE CLAY, OBRIEN COUNTY LINE
IS UNDERWATER. CURRENTLY BARRICADING.
&&Local storm report, Sep 20, 5:47 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD LENNOX 43.35N 96.89W
09/20/2018 LINCOLN SD PUBLIC
FLASH FLOODING IN LENNOX WITH PICTURES VIA
SOCIAL MEDIA. LENNOX HAS ALREADY RECEIVED
APPROXIMATELY 5 INCHES OF RAIN IN TWO EVENTS
THE PAST 24 HOURS.
&&Local storm report, Sep 20, 5:49 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD 3 E LENNOX 43.36N 96.83W
09/20/2018 LINCOLN SD EMERGENCY MNGR
WATER OVER NUMEROUS ROADS IN WESTERN LINCOLN
COUNTY SD. MOST ROADS ARE STILL PASSABLE,
BUT WATER SEVERAL INCHES DEEP SO CONES ARE
NEEDED TO SLOW TRAFFIC DOWN. EM CURRENTLY
MARKING A ROAD EAST OF LENNOX SD.
&&Local storm report, Sep 20, 6:16 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM HEAVY RAIN 3 NNW LAKE ANDES 43.19N 98.55W
09/20/2018 M4.83 INCH CHARLES MIX SD TRAINED SPOTTER
STORM TOTAL BEGINNING 36 HOURS AGO.
&&Local storm report, Sep 20, 6:20 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
620 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM HEAVY RAIN 2 WNW EVERLY 43.17N 95.36W
09/20/2018 M7.00 INCH CLAY IA CO-OP OBSERVER
STORM TOTAL SO FAR IN THE PAST 36 HOURS.
&&Local storm report, Sep 20, 6:46 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FLASH FLOOD 1 NNW LAKE ANDES 43.17N 98.55W
09/20/2018 CHARLES MIX SD LAW ENFORCEMENT
382ND AVENUE HALF MILE NORTH OF LAKE ANDES
HAS SEVERAL INCHES OF WATER OVER IT FOR A
QUARTER MILE STRETCH.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:36 AM CDT | Flash Flood Warning | FSD | Clay, Lincoln, Turner | 6 hr |
| Sep 20, 4:35 AM CDT | Flash Flood Warning | FSD | Clay, Lincoln, Union | 5 hr |
| Sep 20, 4:51 AM CDT | Flash Flood Warning | FSD | Hutchinson, Turner, Yankton | 5 hr |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 4 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Minnehaha | 3 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 51 hr |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Union | 10 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Union | 12 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Hutchinson, Yankton | 6 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Yankton | 7 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Turner | 7 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Clay | 7 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Minnehaha | 4 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Minnehaha | 63 hr |
| Sep 20, 7:22 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 63 hr |
| Sep 20, 9:15 AM CDT | River Flood Warning | FSD | Minnehaha | 6 days |
| Sep 20, 9:29 AM CDT | Flash Flood Warning | FSD | Clay, Lincoln, Turner | 3 hr |
| Sep 20, 9:30 AM CDT | Flash Flood Warning | FSD | Clay, Lincoln, Union | 3 hr |
| Sep 20, 9:36 AM CDT | River Flood Warning | FSD | Clay | 8 days |
| Sep 20, 9:41 AM CDT | Flash Flood Warning | FSD | Hutchinson, Turner, Yankton | 3 hr |
| Sep 20, 11:17 AM CDT | River Flood Warning | FSD | Minnehaha | 6 days |
| Sep 20, 12:39 PM CDT | Areal Flood Warning | FSD | Clay, Hutchinson, Lincoln, Turner, Union, Yankton | 12 hr |
| Sep 20, 2:44 PM CDT | River Flood Warning | FSD | Lincoln | 5 days |
| Sep 20, 3:32 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 43 min |
| Sep 20, 3:59 PM CDT | Severe Thunderstorm Warning | FSD | Union | 46 min |
| Sep 20, 4:17 PM CDT | Tornado Warning | FSD | Union | 28 min |
| Sep 19, 8:49 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 12 min |
| Sep 20, 6:32 AM CDT | River Flood Warning | FSD | O'Brien | 41 hr |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Clay | 8 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Lyon | 4 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Lyon, Sioux | 4 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Sioux | 28 hr |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | O'Brien | 24 hr |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Sioux | 4 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Clay, Dickinson | 12 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Clay | 14 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Buena Vista, Clay | 32 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | O'Brien | 4 days |
| Sep 20, 6:49 AM CDT | River Flood Warning | FSD | Cherokee | 12 days |
| Sep 20, 7:06 AM CDT | River Flood Warning | FSD | Plymouth | 3 days |
| Sep 20, 9:15 AM CDT | River Flood Warning | FSD | Plymouth, Sioux | 61 hr |
| Sep 20, 9:15 AM CDT | River Flood Warning | FSD | Plymouth | 4 days |
| Sep 20, 9:15 AM CDT | River Flood Warning | FSD | Clay | 42 hr |
| Sep 20, 9:15 AM CDT | River Flood Warning | FSD | Woodbury | 8 days |
| Sep 20, 9:15 AM CDT | River Flood Warning | FSD | Lyon | 47 hr |
| Sep 20, 5:02 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 28 min |
| Sep 20, 5:50 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Ida | 25 min |
| Sep 20, 9:48 AM CDT | River Flood Warning | FSD | Lyon | 67 hr |
| Sep 20, 2:44 PM CDT | River Flood Warning | FSD | Pipestone | 27 hr |
Nearby
River Flood Warnings in South Dakota, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.